Iowa, 2004

Hail in Iowa, May 24, 2004

May 24, 2004 · NWS FSD · 5 events in 1 county or zone

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 24, 10:05 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, May 24, 10:05 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 AM CDT MON MAY 24 2004

.DISCUSSION...

SEVERE STORMS UNDERWAY ACRS WRN CWA WITH STG TRANSPORT OF ELEVATED
INSTABILITY INTO CWA. DEGREE OF STABILITY BELOW WOULD PRECLUDE MUCH
WIND THREAT OUTSIDE POTENTIAL FOR POST STORM ELY COMPONENT...AND
LARGE HAIL TO ARND QUARTER SIZE SEEMS MOST SIG THREAT...AHEAD OF
INVERTED TROUGH AS HEADS EWRD THRU CWA THIS AFTN. WDSPRD
CLDS...EXPECT WHERE THINNING ACRS SERN CWA...SO LOWERED TMPS AND
INCREASED CLDS OVR CWA...AS WELL AS ADDING IN WATCH.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN
Hazardous weather outlook, May 24, 11:11 AM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1211 PM CDT MON MAY 24 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS SWEEPING FROM WEST TO EAST ACROSS THE AREAS MIDDAY
AND THIS AFTERNOON WILL BE CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF QUARTERS. THE GREATEST THREAT WILL BE IN AREAS ALONG AND
SOUTH OF INTERSTATE 90. THE THREAT FOR SEVERE WEATHER SHOULD END
EARLY AFTERNOON IN MUCH OF SOUTHEASTERN SOUTH DAKOTA. THE THREAT
FOR LARGE HAIL WILL CONTINUE INTO EARLY EVENING IN NORTHWEST
IOWA...MAINLY AREAS SOUTH OF A LINE FROM SPENCER TO SIOUX CITY.

FLOODING...
THE LITTLE SIOUX RIVER FROM NEAR SPENCER DOWNSTREAM TO AROUND
LINN GROVE IS EXPECTED TO EXCEED OR REMAIN SLIGHTLY ABOVE FLOOD
STAGE  THROUGH TONIGHT. THIS WILL CAUSE SOME MINOR FLOODING OF
AGRICULTURAL LAND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE HEADING INTO THE
WEEKEND...AND SOME OF THE STORMS MAY BE SEVERE SATURDAY OR
SATURDAY NIGHT. THOSE WITH MEMORIAL DAY WEEKEND ACTIVITIES SHOULD
BE AWARE OF THE LATEST WEATHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER NOON CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 24, 10:25 AM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1125 AM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1044 AM     HAIL             PLANKINTON              43.72N 98.48W
05/24/2004  0.88 INCH        AURORA             SD   EMERGENCY MNGR

&&

AWIPSUSR
Local storm report, May 24, 11:27 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS
1227 PM CDT MON MAY 24 2004

..TIME(CDT)  ...EVENT...       ...CITY LOCATION...      ...LAT.LON...
..DATE...    ....MAG....       ...COUNTY LOCATION...ST.....SOURCE...
             ..REMARKS..

1200 PM      HAIL                4 MILES SOUTH OF MA     0.00N  0W
05/24/2004   0.75 INCH           YANKTON            SD   STORM SPOTTER
             BRIEF HAIL AND HEAVY RAIN
Local storm report, May 24, 11:41 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1241 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1046 AM     HAIL             2 E PLANKINTON          43.72N 98.44W
05/24/2004  0.75 INCH        AURORA             SD   EMERGENCY MNGR

1208 PM     HAIL             8 W YANKTON             42.89N 97.55W
05/24/2004  0.88 INCH        YANKTON            SD   LAW ENFORCEMENT

1208 PM     HAIL             8 SW PARKER             43.31N 97.25W
05/24/2004  0.88 INCH        TURNER             SD   AMATEUR RADIO

1200 PM     HAIL             8 N YANKTON             43.01N 97.39W
05/24/2004  0.75 INCH        YANKTON            SD   AMATEUR RADIO

1215 PM     HAIL             8 SW IRENE              43.00N 97.27W
05/24/2004  1.00 INCH        YANKTON            SD   TRAINED SPOTTER

1155 AM     HAIL             8 NE UTICA              43.06N 97.38W
05/24/2004  0.75 INCH        YANKTON            SD   TRAINED SPOTTER

&&

BUSS
Local storm report, May 24, 11:56 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1256 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1244 PM     HAIL             NEWCASTLE               42.65N 96.87W
05/24/2004  1.00 INCH        DIXON              NE   AMATEUR RADIO

            FEW STONES AT 1 INCH MOST SMALLER

1245 PM     HAIL             2 E ALLEN               42.41N 96.80W
05/24/2004  0.88 INCH        DIXON              NE   TRAINED SPOTTER

&&

BUSS
Special weather statement, May 24, 12:15 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
115 PM CDT MON MAY 24 2004

MNZ071-072-097-SDZ038>040-052>056-058>060-063>065-068-069-241830-
AURORA-BEADLE-BON HOMME-BROOKINGS-CHARLES MIX-DAVISON-DOUGLAS-HANSON-
HUTCHINSON-JERAULD-KINGSBURY-LAKE-LINCOLN MN-LYON MN-MINER-MOODY-
PIPESTONE MN-SANBORN-YANKTON-
115 PM CDT MON MAY 24 2004

...SEVERE THUNDERSTORM WATCH NUMBER 272 HAS BEEN CANCELLED FOR MUCH
OF EASTERN SOUTH DAKOTA AND PARTS OF SOUTHWEST MINNESOTA...

THE THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED OVER MUCH OF
SOUTHEASTERN SOUTH DAKOTA...SO THE WATCH HAS BEEN CANCELLED FOR
AURORA...BEADLE...BON HOMME...BROOKINGS...CHARLES MIX...DOUGLAS...
HANSON...HUTCHINSON...JERAULD...KINGSBURY...LAKE...MINER...MOODY...
SANBORN AND YANKTON COUNTIES.  THE WATCH HAS ALSO BEEN CANCELLED FOR
LINCOLN...LYON...AND PIPESTONE COUNTIES OF SOUTHWESTERN MINNESOTA.

A LINE OF THUNDERSTORMS FROM BROOKINGS TO SIOUX FALLS..TO YANKTON
MAY YET PRODUCE SOME HAIL TO PEA SIZE BETWEEN SIOUX FALLS AND
YANKTON THROUGH 2 PM.

THE THREAT OF SEVERE THUNDERSTORMS WITH POTENTIAL FOR LARGE HAIL
CONTINUES OVER FAR SOUTHEASTERN SOUTH DAKOTA...NORTHWEST IOWA...
AND SOUTHWEST MINNESOTA TO THE SOUTH OF A LINE FROM WINDOM TO
LUVERNE.

CHAPMAN

The radar

The Omaha radar (KOAX), 123 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Woodbury

When
May 24, 12:24 PM CST
Where
Woodbury County, 2 mi NE of Sioux City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.417, -96.200

Hail, Woodbury

When
May 24, 12:25 PM CST
Where
Woodbury County, Sioux City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.500, -96.383

Hail, Woodbury

When
May 24, 12:29 PM CST
Where
Woodbury County, 10 mi S of Moville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.517, -96.350

Hail, Woodbury

When
May 24, 12:29 PM CST
Where
Woodbury County, Bronson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.500, -96.383

Hail, Woodbury

When
May 24, 12:30 PM CST
Where
Woodbury County, Sioux City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.350, -96.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403350, 5403351, 5401855, 5401856, 5401857.